Utah, 2004

Heavy Snow in Utah, December 6 to 9, 2004

December 6 to 9, 2004 · NWS SLC · 5 events in 5 counties and zones

A strong closed low in the Eastern Pacific was able to tap tropical moisture from the Equatorial Pacific and pushed it northeastward into Southern California, Southern Nevada, Arizona, and Utah. This system brought copious amounts of valley rain and mountain snow to the state.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong closed low in the Eastern Pacific was able to tap tropical moisture from the Equatorial Pacific and pushed it northeastward into Southern California, Southern Nevada, Arizona, and Utah. This system brought copious amounts of valley rain and mountain snow to the state. A strong jet stream over northern Utah focused the heaviest precipitation there. Strong winds at the higher elevations also accompanied the strong jet stream. A gust to 80 mph was recorded at Ogden Peak and Jupiter Peak as well as a 51 mph gust in Sandy. Some of the higher snowfall totals included 50 inches at Ben Lomond Peak, 48 at Alta, 46 at Sundance, 42 at Farmington Canyon, 34 at Solitude and Tony Grove Lake, 32 at Spruces, Trial Lake, and Brighton, 30 inches at Snowbird, 25 at Snowbasin, 20 at Parley's Summit, 17 at Deer Valley, 15 at Deer Creek Dam, 13 at Strawberry Divide and Wasatch Plateau, 12 at Liberty, Kamas, and Woodland, 7 at Cedar Breaks, Alpine, and Brian Head, 6 at Kimball Junction, Coalville, and Heber City, 5 at Altamont, 4 at Price and Boulder, and 3 in South Ogden, Layton Bench, Mount Pleasant, East Layton, and Nephi.This impressive storm also brought record water equivalent amounts to northern Utah. Some of the higher totals include Alta with 7.63 inches, Ben Lomond Peak 7.60, Sundance 7.33, Farmington Canyon 6.30, Solitude 4.32, Tony Grove Lake 4.10, Snowbasin 4.01, Spruces 3.78, Snowbird 3.60, Parley's Summit 3.10, Deer Creek Dam 2.92, Brighton 2.91, Trial Lake 2.60, Deer Valley 1.98, Strawberry 1.90, Bues Canyon 1.71, Liberty 1.70, Layton Bench 1.59, Wasatch Plateau 1.50, Heber City 1.31, Coalville 1.27, Farmington 1.21, Alpine 1.14, South Ogden 1.09, and Heber City 1.06.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 6, 10:45 AM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Dec 6, 10:45 AM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1045 AM MST MON DEC 6 2004

.SYNOPSIS...SERIES OF FAST MOVING PACIFIC STORMS WILL MOVE ACROSS
THE AREA BEGINNING LATE TONIGHT THROUGH WEDNESDAY NIGHT WITH THE
BRUNT OF THE STORMINESS AFFECTING NORTHERN PORTIONS.

&&

.DISCUSSION...FOG OVER NORTHWEST UT GENERALLY THINNING AND HAVE
ALLOWED THE ADVISORY TO EXPIRE. MOST OF THE CLOUDS AND SNOW
ASSOCIATED WITH THE OLD CLOSED LOW MOVING INTO NM HAVE ALSO MOVED
EAST OF THE AREA.  WEAK SHORTWAVE NEAR THE NV BORDER WILL MOVE
ACROSS THE AREA THROUGH THE AFTERNOON WITH PARTIAL CLEARING BEHIND
IT.

THEN THE VERY MOIST WESTERLY FLOW PUSHES INTO THE AREA LATE TONIGHT
AND CONTINUES AT TIMES THROUGH THURSDAY. THE INITIAL PORTION OF THIS
WILL BE ASSOCIATED WITH STRONG WARM ADVECTION THEN A SERIES OF WEAK
FAST MOVING IMPULSES RIPPLE PAST.

THIS LOOKS LIKE AN IDEAL SITUATION FOR OUR FAR NORTHERN AREAS TO GET
HEAVY SNOW. ISENTROPIC LEVEL FORECASTS SHOW STRONG UPGLIDE OVER THE
TRAPPED COLD AIR STARTING AFTER MIDNIGHT AND CONTINUING THROUGH
TUESDAY. THIS WILL RESULT IN THE HEAVY SNOW BEING WIDESPREAD WITH
THE TERRAIN FEATURES MOSTLY MASKED BY THE COLD AIR.  BUT STILL
OROGRAPHIC ENHANCEMENT...ESPECIALLY IN THE SECOND HALF OF THE WATCH
PERIOD AS THE ISENTROPIC LIFT SUBSIDES.

THE TRAPPED COLD AIR WILL BE SLOW TO SCOUR OUT OF THE NORTHERN
VALLEYS. THE 12Z ETA SUGGESTS IT MAY NOT BE COMPLETELY ELIMINATED IN
THE FAR NORTH. FORECAST SOUNDINGS IN NORTHERN BOX ELDER COUNTY AND
CACHE COUNTY NEVER GET ABOVE FREEZING ALTHOUGH IT DOES GET COLD
ENOUGH AFTER THE WEAK SHORTWAVE LATE TUESDAY NIGHT THAT THOSE AREAS
WILL BE CLOSE TO MIXING.  BUT RAPID WARMING ALOFT PUSHES BACK OVER
THE AREA WEDNESDAY. SO THE WINDOW FOR POSSIBLE MIXING IS QUITE SHORT
AND COMES AT A TIME THAT IS LESS FAVORABLE FOR LOW LEVEL WINDS.

HAVE ISSUED A WINTER STORM WATCH TO ADDRESS THE ABOVE EXPECTATION.
OTHER AREAS WILL ALSO GET SIGNIFICANT SNOW...ESPECIALLY IN THE
NORTHERN MOUNTAINS...BUT PROBABLY AT RATES THAT CAN BE HANDLED WITH
ADVISORIES.

EARLIER FORECASTS REASONABLE OVER THE SOUTHERN TWO-THIRDS OF THE
AREA SO NO DRAMATIC CHANGES EXPECTED THERE.
&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...WINTER STORM WATCH EXTREME NORTH LATE TONIGHT THROUGH TUESDAY
NIGHT.
WY...WINTER STORM WATCH LATE TONIGHT THROUGH TUESDAY NIGHT.
ID...WINTER STORM WATCH LATE TONIGHT THROUGH TUESDAY NIGHT.

&&

SANDERS
Hazardous weather outlook, Dec 6, 11:05 AM MST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1105 AM MST MON DEC 6 2004

IDZ024-025-UTZ001-002-005>010-WYZ021-071300-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-
GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-
SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-
80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH MOUNTAINS/IDAHO PORTION-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA MOUNTAINS-
1105 AM MST MON DEC 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS...MOUNTAIN VALLEYS
AND DESERTS OF EXTREME NORTHERN UTAH...EXTREME SOUTHEAST IDAHO AND
SOUTHWEST WYOMING.

.DAY ONE...THE REST OF TODAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

A SERIES OF FAST MOVING STORMS WILL BRING ABUNDANT MOISTURE ACROSS
MOST AREAS TUESDAY THROUGH WEDNESDAY NIGHT. HEAVY SNOW IS LIKELY
STARTING LATE TONIGHT AND CONTINUING THROUGH TUESDAY NIGHT IN THE
MOUNTAINS NORTH OF ABOUT I-80 AND WHERE COLD AIR REMAINS TRAPPED IN
THE CACHE VALLEY AND EXTREME NORTHERN OF THE WASATCH FRONT AND WEST
DESERTS. SEE SLCWSWSLC FOR DETAILS.

SIGNIFICANT SNOWFALL IS ALSO POSSIBLE IN THE REMAINDER OF THE
NORTHERN UTAH MOUNTAINS. SEE SLCSPSSLC FOR DETAILS. A SECOND SURGE
OF MOISTURE MAY PRODUCE A SECOND PERIOD OF SNOW WEDNESDAY NIGHT AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Dec 6, 12:15 PM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1215 PM MST MON DEC 6 2004

UTZ002>006-008>010-012-062300-
CASTLE COUNTRY-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA MOUNTAINS-
1215 PM MST MON DEC 6 2004

...EXTENDED PERIOD OF SNOW FOR SOUTHWEST WYOMING AND MOUNTAINS OF
NORTHERN UTAH AND SOUTHERN IDAHO AS WELL AS VALLEYS MAINLY NEAR THE
IDAHO AND UTAH BORDER...

A MOIST PACIFIC SYSTEM WILL MOVE INTO THE SOUTHERN IDAHO AND
NORTHERN UTAH AREA LATE TONIGHT AND CONTINUE THROUGH WEDNESDAY
NIGHT. THE STORM SYSTEM WILL START OUT COLD BUT TEMPERATURES WILL
GRADUALLY WARM THROUGH THE PERIOD...ESPECIALLY WEDNESDAY INTO
THURSDAY AS A WARM FRONT MOVES NORTH OF THE AREA. SIGNIFICANT SNOW IS
LIKELY THROUGH TUESDAY NIGHT IN SOUTHWEST WYOMING AND BOTH THE
VALLEYS AND MOUNTAINS THAT STRADDLE THE IDAHO AND UTAH BORDER AND
ACROSS MOST OF THE NORTHERN MOUNTAINS AND NEARBY VALLEYS OF UTAH.

THE MOUNTAINS AND NEARBY VALLEYS OF NORTHERN UTAH...
SOUTHERN IDAHO...AND SOUTHWEST WYOMING WILL LIKELY RECEIVE THE
HEAVIEST SNOWFALL FROM THIS STORM.  A WINTER STORM WATCH
HAS BEEN ISSUED FOR THESE AREAS STARTING LATE TONIGHT
THROUGH TUESDAY NIGHT....WHERE ACCUMULATIONS COULD RANGE UP TO 10
INCHES IN THE VALLEYS AND TWO FEET IN WASATCH MOUNTAINS NORTH OF I-
80.  SEE SLCWSWSLC FOR MORE DETAILS.

OTHER AREAS NEAR THE WATCH AREA WILL SEE LESSER SNOWFALL
AMOUNTS THROUGH WEDNESDAY NIGHT...WITH SNOWFALL TOTALS BY LATE
WEDNESDAY ON THE ORDER OF 12-18 INCHES FOR THE MOUNTAINS
ABOVE 7000 FEET SOUTH OF I-80...AND 5-10 INCHES POSSIBLE IN THE
NEARBY MOUNTAIN VALLEYS AND WASATCH FRONT BENCHES FROM DAVIS COUNTY
NORTHWARD. THIS STORM MIGHT ALSO IMPACT THE PRICE AREA...WHERE
SNOWFALL AMOUNTS COULD RANGE BETWEEN 3-6 INCHES. MODERATE TO STRONG
SOUTHWEST WINDS WILL ACCOMPANY THIS STORM ACROSS THE MOUNTAINS
CAUSING CONSIDERABLE BLOWING AND DRIFTING.

THIS STORM WILL CREATE HAZARDOUS WINTER DRIVING CONDITIONS
LATE TONIGHT THROUGH WEDNESDAY. IF YOU HAVE TRAVEL OR OUTDOOR
ACTIVITIES PLANNED STAY WELL INFORMED OF THIS
DEVELOPING WINTER STORM. TUNE INTO NOAA WEATHER RADIO...LOCAL
BROADCAST STATIONS...OR VISIT WEATHER.GOV ON THE INTERNET FOR UPDATES
ON THE WEATHER CONDITIONS AND FORECASTS.

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Wasatch Mountains I80 North

When
December 6, 2:00 PM MST to December 9, 9:00 AM MST
Where
Wasatch Mountains I80 North forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Wasatch Mountains South of I80

When
December 6, 2:00 PM MST to December 9, 9:00 AM MST
Where
Wasatch Mountains South of I80 forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Wasatch Plateau/Book Cliffs

When
December 6, 2:00 PM MST to December 9, 9:00 AM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Central and Southwest Mountains

When
December 6, 2:00 PM MST to December 9, 9:00 AM MST
Where
Central and Southwest Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Wasatch Mountain Valleys/Huntsville/Park City/Heber

When
December 6, 2:00 PM MST to December 9, 9:00 AM MST
Where
Wasatch Mountain Valleys/Huntsville/Park City/Heber forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431612, 5431613, 5431614, 5431615, 5431616.